Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

August 11, 2021Fairfield County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 11, 2021, 4:07 PM EDT for Fairfield County, South Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 4:07 PM EDT (20:07 UTC)
Expired
Aug 11, 2021, 4:30 PM EDT
In force
23 min
Issued by
NWS Columbia, SC
Hail
0.25 in
Wind
50

County Fairfield County, SC

The radar

The Columbia radar (KCAE), 45 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

386 
WWUS82 KCAE 112007
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
407 PM EDT Wed Aug 11 2021
 
SCZ021-112030-
Fairfield SC-
407 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of central Fairfield
County through 430 PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm over
Winnsboro. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Winnsboro, Fairfield County Airport, Ridgeway, Rion, Winnsboro Mills,
Fairfield Elementary School, Lebanon Fire Station and Fairfield
County Detention Center.

This includes Interstate 77 between mile markers 32 and 43.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3425 8103 3436 8123 3450 8108 3437 8085
TIME...MOT...LOC 2007Z 219DEG 1KT 3438 8106 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

HC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 11, 2:43 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 11, 2:43 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
243 PM EDT Wed Aug 11 2021

.SYNOPSIS...
Through the rest of the week, a typical summertime weather
pattern is expected. High temperatures will be in the low to mid
90s with lows in the low to mid 70s. There will be scattered
afternoon showers and thunderstorms each afternoon. During the
weekend and into early next week, a weak front will approach the
region as deeper moisture moves into the area. This will lead
to higher chances for showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convection developing across the southern forecast area in a
moderately unstable environment. While there is some weak
capping to the north, still expect pulse thunderstorms to
develop across much of the area this afternoon. Increased
moisture across the area with PWATs near 2 inches with limited
DCAPE will limit the severe threat today. With weak steering
flow, will need to monitor especially urban and poor drainage
areas for a low end flash flood risk but rain rates so far have
been less than impressive, around an inch an hour. Convection
will continue to be diurnally driven and dissipate soon after
sunset tonight with some lingering debris cloudiness. Expect
temperatures tonight to once again be in the low to mid 70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
An upper level ridge will continue to build into the forecast
area through Friday. Deep moisture over the region and daytime
heating will allow afternoon showers and thunderstorms to
develop. There will be some dry mid-level air and warm
temperatures aloft due to the ridging, this will generally limit
updraft strength but we can't rule out an isolated severe pulse
storm or two each afternoon. Steering flow aloft will be weak
so the storms will be slow moving and support a threat of
locally heavy rainfall. Afternoon high temperatures will be in
the mid 90s each day with overnight lows in the low 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The synoptic weather pattern will finally show some change over
the weekend. A weak frontal boundary will move into the region
from the northwest as the upper ridge weakens. The front may not
make it into the forecast area before stalling but may still
provide some convergence for convection regardless. This will
lead to increasing rain chances through Sunday. Deeper moisture
will move into the Southeast late this weekend and early next
week, continuing the trend of increasing rain chances.
Temperatures through the long term will be near normal through
Sunday then below normal for Monday and Tuesday as cloud cover
will limit heating.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Thunderstorms developing around Augusta and Columbia terminals
and will continue over the next few hours. Less moisture towards
OGB so have elected to keep TS out for now. This evening, expect
storms to dissipate with a loss of surface heating. Low
confidence in widespread restrictions tonight, although fog is
expected at fog prone AGS. Lingering low level moisture may lead
to some low stratus developing in some areas but a weak low
level jet should prevent widespread fog formation.

EXTENDED AVIATION OUTLOOK...Expect scattered, diurnally driven
convection through the weekend. Early morning, patchy fog is
also possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 11, 5:05 AM EDT, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
505 AM EDT Wed Aug 11 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-120915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
505 AM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 11, 1:50 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Columbia SC
150 PM EDT Wed Aug 11 2021

SCZ035-041-135-136-111815-
Central Orangeburg SC-Barnwell SC-Bamberg SC-
Northwestern Orangeburg SC-
150 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of northeastern
Barnwell, northwestern Bamberg and west central Orangeburg Counties
through 215 PM EDT...

At 150 PM EDT, Doppler radar was tracking a strong thunderstorm over
Blackville, or 7 miles west of Denmark. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blackville, Barnwell State Park, Springfield, Hilda and Norway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3326 8123 3330 8137 3351 8134 3345 8104
TIME...MOT...LOC 1750Z 198DEG 3KT 3336 8126

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CRL
Special weather statement, Aug 11, 2:17 PM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Columbia SC
217 PM EDT Wed Aug 11 2021

SCZ027-030-037-135-136-111845-
Central Orangeburg SC-Lexington SC-Aiken SC-Calhoun SC-
Northwestern Orangeburg SC-
217 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of northwestern
Calhoun, southeastern Lexington, northeastern Aiken, north central
Orangeburg and southern Richland Counties through 245 PM EDT...

At 217 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gaston, or 14 miles south of Cayce. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Matthews, Gaston, Sandy Run, Swansea, Pelion, Woodford, Thor,
Lexington County Airport At Pelion, Lexington Acres Pond and
Peachtree Rock.

This includes Interstate 26 between mile markers 122 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3360 8077 3368 8142 3387 8136 3384 8094
      3383 8094 3383 8091 3381 8091 3381 8087
      3377 8082 3378 8081 3376 8078 3378 8075
      3377 8074
TIME...MOT...LOC 1817Z 198DEG 3KT 3375 8109

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CRL
Special weather statement, Aug 11, 2:28 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Columbia SC
228 PM EDT Wed Aug 11 2021

SCZ022-028-031-111900-
Richland SC-Kershaw SC-Sumter SC-
228 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of west central Sumter,
northeastern Richland and southwestern Kershaw Counties through 300
PM EDT...

At 227 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Jackson, or 8 miles north of McEntire Air Base, moving northeast
at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Columbia, Forest Acres, Dentsville, Arcadia Lakes, Woodfield,
Sesquicentennial State Park, Horrel Hill, Fort Jackson, Lugoff, Fort
Jackson McCrady Training Center, Fort Jackson Cantonment Area and
Fort Jackson Wildcat Road.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 73 and 92.
 Interstate 77 between mile markers 12 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3391 8089 3407 8099 3422 8069 3398 8055
TIME...MOT...LOC 1827Z 245DEG 6KT 3404 8079

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

fwa
Special weather statement, Aug 11, 2:53 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Columbia SC
253 PM EDT Wed Aug 11 2021

SCZ037-135-136-111930-
Central Orangeburg SC-Calhoun SC-Northwestern Orangeburg SC-
253 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of west central Calhoun
and northwestern Orangeburg Counties through 330 PM EDT...

At 253 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Orangeburg, moving east at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orangeburg, Brookdale, Orangeburg County Airport, Claflin College,
Edisto Gardens, South Carolina State University, North, Neeses,
Cordova, Livingston, Prince of Orange Mall, Edisto and Wilkinson
Heights.

This includes Interstate 26 between mile markers 137 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3348 8114 3366 8110 3368 8081 3341 8085
TIME...MOT...LOC 1853Z 276DEG 6KT 3357 8101

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

fwa
Special weather statement, Aug 11, 3:43 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Columbia SC
343 PM EDT Wed Aug 11 2021

SCZ022-029-031-112015-
Kershaw SC-Sumter SC-Lee SC-
343 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of southwestern Lee,
northwestern Sumter and south central Kershaw Counties through 415 PM
EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Sumter County Airport, or 9 miles northeast of
Shaw Air Base. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ashwood, Dalzell, Manville, St. Charles, Spring Hill, Rembert and
Woodrow.

This includes Interstate 20 in South Carolina between mile markers
105 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3399 8047 3413 8057 3428 8036 3406 8020
TIME...MOT...LOC 1942Z 237DEG 3KT 3410 8042

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CRL
Special weather statement, Aug 11, 4:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
407 PM EDT Wed Aug 11 2021

SCZ021-112030-
Fairfield SC-
407 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of central Fairfield
County through 430 PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm over
Winnsboro. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winnsboro, Fairfield County Airport, Ridgeway, Rion, Winnsboro Mills,
Fairfield Elementary School, Lebanon Fire Station and Fairfield
County Detention Center.

This includes Interstate 77 between mile markers 32 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3425 8103 3436 8123 3450 8108 3437 8085
TIME...MOT...LOC 2007Z 219DEG 1KT 3438 8106

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:50 PM EDTSpecial Weather StatementCAEBamberg25 min
Aug 11, 2:17 PM EDTSpecial Weather StatementCAECalhoun28 min
Aug 11, 2:22 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry23 min
Aug 11, 2:28 PM EDTSpecial Weather StatementCAERichland32 min
Aug 11, 2:53 PM EDTSpecial Weather StatementCAEOrangeburg37 min
Aug 11, 3:43 PM EDTSpecial Weather StatementCAELee32 min
Aug 11, 4:56 PM EDTSpecial Weather StatementCAELancaster34 min
Aug 11, 5:08 PM EDTSpecial Weather StatementCAENewberry37 min
Aug 11, 5:26 PM EDTSpecial Weather StatementCAEMcCormick49 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.